Patient Safety

Permanent URI for this collectionhttps://hdl.handle.net/20.500.12503/29937

Browse

Recent Submissions

Now showing 1 - 6 of 6
  • Item
    Polypharmacy in the Elderly
    (2020) Neelakantan, Suguna; Gnasigamany, Jason; Phan, Ana
    Chronic health conditions in the elderly population are frequently managed by medications, but with patients who have multiple comorbidities, there may be an accumulation of unnecessary medications, also known as polypharmacy. Various medications increase fall risk, particularly when multiple medications are prescribed. In this case report, we present the management of medications to address recurrent falls in a 70 year old caucasian female. Following the case presentation, we explore literature on the topic of polypharmacy and the application of medication management in clinical practice using a systematic, patient-centered method.
  • Item
    Comparison of baclofen and tizanidine adverse effects among community-dwelling adults over the age of 50: a systematic review
    (2020) Killam-Worrall, Lisa; Castro, Janine; Palasik, Brittany; Brand, Romana
    Purpose Antispasmotics used for muscle spasticity have adverse effects such as bradycardia, hypotension, and altered mental status that can be concerning when used in geriatric patients due to possible fall outcomes. The purpose of this research is to discern the true risks of antispasmotics in older adults to encourage positive patient outcomes. Methods A literature search was performed using Web Of Science, Scopus, Embase, and Pubmed. Studies included were patients greater than 50 years-old on oral baclofen or tizanidine in a community dwelling. The FDA Adverse Event Reporting System (FAERS) was searched with these same criteria. Studies excluded were not available in English, focused on animals, included subjects less than 50 years old or patients receiving non-oral baclofen, or hospitalized patients. Results The literature search rendered seven articles that met inclusion criteria. Five articles contained baclofen-related side effects such as drowsiness, dyskinesia, sleep apnea, somnolence, and hypotension. One case report showed a positive correlation between tizanidine and bradycardia requiring transvenous pacing. Another case report was found searching abstracts, relating tizanidine to hypotension. The FAERS database rendered 305 tizanidine and 496 baclofen reports of different adverse effects. Conclusions No studies directly evaluated the comparison of antispasmotics and other mediations known to cause falls or confusion in older, community-dwelling adults. FAERS database show possible association between antispasmotics and adverse effects that could contribute to falls. Future research comparing antispasmotics and other medications known to cause falls could determine whether antispasmotics are truly a safer alternative in older adults.
  • Item
    Rates, Trends, and Determinants of Concurrent Prescription of Opioids, Other Central Nervous System Depressants, and Gabapentinoids in Ambulatory Care Settings - Evidence from National Dataset
    (2020) Howard, Meredith; Rasu, Rafia; Zalmai, Rana
    Purpose: Studies have analyzed the concomitant use of opioids, CNS depressants, and gabapentinoids (gabapentin and pregabalin) in the elderly and patients with chronic pain. However, use of these medications in the general adult population irrespective of condition has not been studied with current national data. Methods: This was a cross-sectional study using National Ambulatory Medical Care Survey (NAMCS) data from 2007 to 2016. Visits were narrowed to adults(18 and older) with at least one opioid or CNS depressant medication. Within this cohort, weighted/non-weighted frequencies of and factors associated with concurrent use of opioids, CNS depressants, and gabapentinoids were determined. Results: Over one billion weighted visits were identified(Non weighted:44,881) with at least one opioid or CNS depressant. Females(61%) and White race(86%) represented the majority with mean age 56 years(± 16.5). Opioids(65%) were most common followed by CNS depressants(47%) then gabapentinoids(10%). Among patients with an opioid medication, 25% were also on at least one CNS depressant or gabapentinoid. Concurrent use increased from 2011 to 2012(+13.8%) then dropped from 2014 to 2016(-12%). Factors associated with concurrent use of opioids and CNS depressants were White race, tobacco use, visits with PCP compared to non-PCP, and >3 comorbidities. Conclusions: Significant percent of patients(65%) were on opioids when analyzed irrespective of disease or age. Despite concerns of increased overdose and misuse with concurrent opioids, CNS depressant and gabapentinoids, a quarter of our cohort were on at least two of these medications. Future studies are needed to decrease concurrent use of these medications.
  • Item
    Fall Risk in the Elderly of Liberty, TX
    (2020) Pauls, Katelyn
    Purpose: According to the Centers for Disease Control and Prevention (CDC), one in four elderly adults will fall each year in the United States and one in every five falls in the elderly results in a serious injury. Will implementing a fall screen into the care of patients over age 65 increase the number of patients screened for falls at the Liberty Medical Surgical Clinic (LMSC) in Liberty, TX? Methods: For assessment, the STEADI Stay Independent Questionnaire was used. The questionnaire was given to eligible patients by the medical assistants when the patient is first placed in a room. Patients could fill out the survey while waiting for the doctor and return the survey to either the provider or medical assistants before leaving. Results could then be recorded in the patients chart, reviewed, and addressed at a later visit. Results: Prior to survey introduction, zero out of twenty-one eligible patients in one week were screened for fall risk. During the week that the surveys were introduced to the patients, only three out of thirty-seven eligible patients were screened. Conclusion: Due to the workload of the staff at the LMSC, adding another step to the patient rooming process did not result in consistent screening. It may be more effective to put a poster with information about fall risk and prevention in the room along with the surveys to catch patients' attention. This way, patients could take the initiative to screen themselves and start the discussion with the providers.
  • Item
    North Texas Cellphone Contamination Initiative: Validation of a Novel Survey Tool for Cellphone Use by Healthcare Workers
    (2020) Reynolds, Conner; Jowitt, Janet; Ingram, Aubrey; Li, Jeffrey; Sankar, Aparna; Perez, Aaron; Wolstein, Austin; Williams, Trevor; Gelinas, Lillee; Lindsley, Joshua
    Preventable medical errors are the third leading cause of death in the United States, accounting for 251,000 lives annually. Healthcare-acquired infections (HAIs) account for nearly 40% of this population, costing the healthcare system $28.4-33.8 billion each year. Current efforts monitoring sources of HAI have set their focus on device-associated infections. Yet, in a recent Multistate Point Prevalence Survey of Health Care-Associated Infections, device-associated HAI only accounted for 25.6% of instances detected. The rising prevalence of cellphone usage by health professionals has prompted researchers to target cellphones as potential vectors for infectious transmission in healthcare. In Phase 1 of the North Texas Cellphone Contamination Initiative (NTCCI), we surveyed 169 health professional students about their cellphone use behavior and swabbed 101 cellphones using EnSURE ATP Luminometer. Our findings demonstrated that health professional students are utilizing their cellphones in the restroom and washing their hands afterwards, but often neglect to clean their phones. This behavior leads to an overall contamination level exceeding previously established cleanliness benchmarks for healthcare environments by 3-to-17 fold. To begin NTCCI Phase 2, we piloted a new survey with 69 healthcare workers to establish a baseline for cellphone use in clinics. This survey was then validated using principal components analysis (PCA) and measures of internal consistency. Our next steps will include increasing the sample size of healthcare workers, as well as ATP Luminometry and bacterial culturing of cellphone surfaces.
  • Item
    Postoperative Lithium Toxicity after Total Hip Arthroplasty in Patient with Acute Kidney Injury
    (2020) Roberts, Tyler; Wagner, Russell; Lindsley, Joshua
    We document the first case of lithium toxicity in a 62-year-old female with schizoaffective disorder following total hip arthroplasty. Pre-operatively, the patient had subtherapeutic levels of lithium (0.5 mEq/L; normal range, 0.6 and 1.5 mEq/L) stable on maintenance dosing. She continued receiving this regimen post-operatively. On post-operative day 3, she was found to have an acute kidney injury (Creatinine 1.2 mg/dl, up from .5 mg/dl baseline), supratherapeutic lithium levels (2.5 mEq/L; normal range, 0.6 and 1.5 mEq/L), and signs of acute lithium toxicity. Immediate discontinuation of lithium and initiation of supportive care lead to full recovery. This report demonstrates the need for orthopedic surgeons to actively surveil post-operative lithium levels in patients with concomitant mood disorders, paying special attention to renal function and avoiding of nephrotoxic agents.